California, 2005Flash Flood in California, July 20, 2005
July 20, 2005 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 20, 1:30 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED JUL 20 2005
.SYNOPSIS...STRONG HIGH PRESSURE AND EASTERLY FLOW WILL BRING MORE
HEAT AND HUMIDITY TO SOUTHWEST CALIFORNIA FOR THE REMAINDER OF THE
WEEK. EVEN COASTAL AREAS WILL WARM AS THE MARINE LAYER IS FORCED
OFFSHORE. INCREASING MOISTURE FROM MEXICO WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FOR THE NEXT
FEW DAYS...MAINLY DURING THE AFTERNOONS. SOME OF THESE SHOWERS COULD
DRIFT TO THE COAST DUE TO SOUTHEAST FLOW ALOFT TODAY AND THURSDAY.
THE THREAT FOR RAIN WILL INCREASE OVER THE WEEKEND AS MOISTURE FROM
THE REMAINS OF HURRICANE EMILY MOVE OVER THE REGION.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
SATELLITE IMAGERY SHOWS THE CLOUD COVER ASSOCIATED WITH THE SE
MONSOONAL FLOW CONTINUING TO MOVE ACROSS SOCAL AND SHOWERS AND
POSSIBLE TSTMS ARE BEGINNING TO DEVELOP IN THE UPPER DESERTS. THIS
HAS PUSHED THE MARINE LAYER ABOUT 30 MILES OFF THE COAST AND ALLOWED
THE COASTAL AREAS TO WARM UP WITH SOME LOCATIONS REACHING THE UPPER
70S TO LOW 80S.
THE SEA BREEZE HAS BEGUN BUT IS WEAK AND IS HAVING LITTLE OR NO
EFFECT ON COASTAL TEMPERATURES SO FAR. FARTHER INLAND...MOISTURE
LEVELS REMAIN HIGH WITH DEWPOINT TEMPS IN THE 60S AND 70S IN THE
LOWER DESERTS. THE NAM MODEL SHOWS DEEP MOISTURE AND INSTABILITY
OVER THE REGION TODAY AS MOISTURE FROM THE NOCTURNAL MEXICAN
CONVECTION IS STEERED OVER THE AREA ON INCREASING SE WINDS ALOFT. AS
A RESULT...EXPECT TO SEE INCREASED CONVECTION THIS AFTERNOON AS
TEMPS CONTINUE TO CLIMB...PARTICULARLY OVER THE MTNS AND HIGH
DESERTS. NO SYNOPTIC SCALE TRIGGER IS EVIDENT...SO THE ACTIVITY
SHOULD DEVELOP ON THE HIGHER PEAKS DURING TIME OF MAX HEATING.
THE MASSIVE UPPER HIGH DRIFTS A BIT OVER THE NEXT FEW DAYS BUT
ESSENTIALLY KEEPS US IN E TO SE MOIST FLOW WITH HIGH 500 MB HEIGHTS.
LOOKS LIKE SOME DRYING OVER SOCAL ON THU AS A RIDGE AXIS BUILDS OVER
THE AREA...AND UPPER WINDS STRENGTHEN CONSIDERABLY FROM THE SE. THIS
SHOULD CONFINE THUNDERSTORMS MORE TO THE MTNS AND KEEP THEM MOVING.
BY FRI...UPPER WINDS DECREASE A BIT AND THE RIDGE DRIFTS BACK TO THE
N. SO IT LOOKS LIKE A BETTER CHANCE FOR MORE WIDESPREAD PROBLEMATIC
THUNDERSTORMS WITH FLASH FLOOD POTENTIAL...ALTHOUGH MOISTURE DOES
NOT INCREASE AGAIN UNTIL SATURDAY. ANY REDEVELOPMENT OF THE MARINE
LAYER WILL DEPEND IF AN EDDY CAN SPIN UP IN THE BIGHT OR NOT. RIGHT
NOW IT LOOKS LIKE THE MARINE STRATUS WILL BE MINIMAL NIGHTS AND
MORNINGS THROUGH THE WEEKEND.
LOOKS LIKE WE COULD SEE MORE WIDESPREAD CLOUDS...SHOWERS AND
THUNDERSTORMS AS MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE
EMILY MOVES OVER SOCAL AS AN EASTERLY WAVE ON SAT AND SUN. BY
MONDAY...THE HIGH IS FORECAST TO DRIFT BACK OVER US WHICH WOULD
DECREASE THE MONSOONAL FLOW FOR SOME DRYING NEXT WEEK...BUT
CONTINUED WARM TO HOT INLAND. THE MARINE LAYER COULD RETURN ON MON
AND TUE AS THE MONSOONAL FLOW WEAKENS.
&&
.AVIATION...
THE MARINE LAYER CONTINUES TO BE PUSHED OFFSHORE IN RESPONSE TO
STRONG HIGH PRESSURE ALOFT AND AN EASTERLY FLOW OVER THE AREA. THIS
WILL CONTINUE THROUGH THE NIGHT AND ON THURSDAY WITH SOME RECOVERY
OF THE MARINE LAYER EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. AS
A RESULT...MOSTLY VFR CONDITIONS ARE EXPECTED AT ALL AIRPORTS IN THE
AREA INCLUDING THE TAF SITES. SCATTERED ALTOCUMULUS ABOVE 12000 FEET
MSL WILL DRIFT WESTWARD ACROSS THE AREA FROM ARIZONA AND NORTHWEST
MEXICO THROUGH THURSDAY. THE AIR MASS IS UNSTABLE ENOUGH FOR
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE
AFTERNOON. BASES SHOULD REMAIN ABOVE 10000 FEET MSL. LOCAL MVFR
VISIBILITIES FROM HAZE ESPECIALLY ALONG THE COAST...CNO/ONT/SBD AREA
AND IN THE DESERTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR
INCREASING MONSOONAL THUNDERSTORMS...SEE LAXSPSSGX.
&&
PUBLIC...PG
AVIATION...HORTON
Hazardous weather outlook, Jul 20, 3:00 AM PST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED JUL 20 2005
CAZ055-056-058-060-061-062-202300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT WED JUL 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS IN
EXTREME SOUTHWESTERN CALIFORNIA.
MONSOONAL MOISTURE MOVING NORTHWEST OUT OF MEXICO WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE REST OF THIS WEEK
OVER MOST MOUNTAIN AND DESERT AREAS OF SOUTHWESTERN CALIFORNIA. ALL
THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...BUT THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY PRESENT FOR SOME OF THEM TO PRODUCE
LARGE HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN. IN ADDITION...A
FEW STORMS MAY REMAIN NEARLY STATIONARY OR MOVE OVER THE SAME AREA
RESULTING IN LOCAL FLASH FLOODING. PEOPLE IN AND BELOW RECENTLY
BURNED AREAS SHOULD BE PARTICULARLY AWARE OF ANY PROLONGED HEAVY
RAIN AND BE PREPARED TO MOVE TO HIGHER GROUND. DEBRIS FLOWS CAN
QUICKLY DEVELOP ON SLOPES AND BLOCK ROADS AND INUNDATE LOW LYING
AREAS.
.DAY ONE... TODAY THROUGH TONIGHT.
SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING IN THE AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE LARGE HAIL...STRONG WINDS...
AND LOCALLY HEAVY RAIN.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. PERIODS OF
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY PRODUCE LOCALLY HEAVY
RAIN...HAIL...AND STRONG WINDS.
THE FLASH FLOOD POTENTIAL INDEX FOR THURSDAY IS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA TODAY.
CAZ042-043-048-050-057-202300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT WED JUL 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...THE SAN DIEGO COUNTY
VALLEYS...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS IN EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
SLIGHT CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...LOCALLY
STRONG WINDS AND HAIL THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.
JAD
NNNN
In the hours before
Special weather statement, Jul 20, 1:45 PM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT WED JUL 20 2005
CAZ042-043-048-050-055>058-060>062-210600-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
245 PM PDT WED JUL 20 2005
...MOUNTAIN AND DESERT THUNDERSTORMS TO INCREASE THIS WEEK...
MONSOONAL MOISTURE MOVING NORTHWEST OUT OF MEXICO WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE REST OF THIS WEEK
OVER MOST MOUNTAIN AND DESERT AREAS OF SOUTHWESTERN CALIFORNIA.
EASTERLY FLOW WILL ALSO PUSH SOME OF THE SHOWERS INTO THE VALLEYS...
AND LOCALLY TO THE COAST. THUNDERSTORMS WILL MAINLY DEVELOP OVER THE
MOUNTAIN PEAKS AND HIGH DESERT AREAS IN THE AFTERNOON...THEN DRIFT
OFF THE MOUNTAINS AND DISSIPATE DURING THE EVENINGS WEDNESDAY
THROUGH FRIDAY.
ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...BUT THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY PRESENT FOR SOME OF THEM TO PRODUCE
LARGE HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN. IN ADDITION...A
FEW STORMS MAY REMAIN NEARLY STATIONARY OR MOVE OVER THE SAME AREA
RESULTING IN LOCAL FLASH FLOODING. PEOPLE IN AND BELOW RECENTLY
BURNED AREAS SHOULD BE PARTICULARLY AWARE OF ANY PROLONGED HEAVY
RAIN AND BE PREPARED TO MOVE TO HIGHER GROUND. DEBRIS FLOWS CAN
QUICKLY DEVELOP ON SLOPES AND BLOCK ROADS AND INUNDATE LOW LYING
AREAS.
BY THE WEEKEND...THE REMAINS OF HURRICANE EMILY WILL MOVE OVER BAJA
CALIFORNIA. SOME OF THIS MOISTURE WILL BE DRAWN OVER SOUTHERN
CALIFORNIA. THIS COULD BRING MORE WIDESPREAD CLOUDS...SHOWERS AND
THUNDERSTORMS. SOME OF THE RAIN COULD REACH COASTAL AREAS. ANY
THUNDERSTORMS THAT DEVELOP COULD PRODUCE FLASH FLOODING DUE TO THE
VERY MOIST ATMOSPHERE.
PEOPLE WITH OUTDOOR INTERESTS IN THE MOUNTAINS AND DESERTS SHOULD BE
PREPARED FOR THUNDERSTORM ACTIVITY...INCLUDING SEEKING SHELTER IF
LIGHTNING OCCURS...OR CLIMBING TO HIGHER GROUND IN THE EVENT OF ANY
FLASH FLOODING.
LONG-RANGE NUMERICAL MODELS SHOW THAT AFTERNOON THUNDERSTORMS COULD
CONTINUE OVER THE MOUNTAINS AND DESERTS INTO NEXT WEEK...THOUGH LESS
WIDESPREAD THAN THOSE EXPECTED THIS WEEKEND.
JAD/MAXWELL
Flash Flood, San Bernardino
- When
- July 20, 2:50 PM PST to 3:00 PM PST
- Where
- San Bernardino County, 7 mi NW of Forest Falls
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.150, -117.000
Flash Flooding and 0.50 inch hail was reported with a thunderstorm in Angelus Oaks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 26, 20054 deaths · 65 injured · 29 events
- Heat in Illinois, July 20 to 26, 20051 death · 17 events
- Heat in North Carolina, July 20, 20051 death · 1 event
- Rip Current in Florida, July 20, 20051 death · 1 event
- Tornadoes in Texas, July 20, 2005$100,000 · F1 · 8 events
- Tornado in Florida, July 20, 2005$437,000 · F0 · 1 event
- Tornadoes and Storm Surge in Texas, July 20, 2005$155,000 · F0 · 13 events
- Hail and Damaging Winds in South Dakota, July 20, 2005$175,000 · 4.25 in hail · 8 events
- Damaging Winds in Michigan, July 20, 2005$155,000 · 60 kt wind · 6 events
- Damaging Wind in Arizona, July 20, 2005$175,000 · 60 kt wind · 1 event
- Strong Wind in Alabama, July 20, 20053 injured · $45,000 · 1 event
- Damaging Winds and Lightning Strike in Illinois, July 20, 2005$100,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460699.